Alert archive / Arizona / Flash Flood Warnings in 2019
Flash Flood Warning 19, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 24, 2019, 5:51 PM MST for Gila County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2019, 5:51 PM MST (00:51 UTC)
- Expired
- Jul 24, 2019, 8:27 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Gila County, AZ
The radar
The Phoenix radar (KIWA), 92 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 0.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 839 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 2003 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
322
WGUS55 KPSR 250051
FFWPSR
AZC007-250445-
/O.NEW.KPSR.FF.W.0019.190725T0051Z-190725T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
551 PM MST Wed Jul 24 2019
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Gila County in east central Arizona...
* Until 945 PM MST.
* At 551 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Globe and Cutter.
LAT...LON 3343 11065 3337 11057 3330 11057 3331 11077
3331 11079 3341 11078 3343 11074
$$
AD2 follow-up statements
888
WGUS75 KPSR 250121
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
621 PM MST Wed Jul 24 2019
AZC007-250445-
/O.CON.KPSR.FF.W.0019.000000T0000Z-190725T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
621 PM MST Wed Jul 24 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM MST FOR
GILA COUNTY...
At 621 PM MST, Doppler radar indicated thunderstorms had produced
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
Some locations that will experience flooding include...
Globe and Cutter.
LAT...LON 3343 11065 3337 11057 3330 11057 3331 11077
3331 11079 3341 11078 3343 11074
$$
AD995
WGUS75 KPSR 250327
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
827 PM MST Wed Jul 24 2019
AZC007-250337-
/O.CAN.KPSR.FF.W.0019.000000T0000Z-190725T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
827 PM MST Wed Jul 24 2019
...THE FLASH FLOOD WARNING FOR GILA COUNTY IS CANCELLED...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3343 11065 3337 11057 3330 11057 3331 11077
3331 11079 3341 11078 3343 11074
$$
ADWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 2:30 PM MST, 3 hours 21 minutes earlier.
Area forecast discussion, Jul 24, 2:30 PM MST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
230 PM MST Wed Jul 24 2019
.SYNOPSIS...
The higher terrain of south-central Arizona as well as parts of SE
California will likely see some additional storm activity this
afternoon with the lower deserts continuing to have a slight chance
of storms tonight. High pressure will slowly become centered over
Arizona creating a decrease in storm chances starting Thursday. High
temperatures will also increase, especially during the weekend.
&&
.DISCUSSION...
Regional radar and satellite imagery shows a vorticty center south
of the Yuma area with a well defined inverted trough swinging
westward into far SE CA. A moist low level airmass has spread
through much of the forecast area with sfc-H8 mixing ratios on the
order of 12-14 g/kg. However, warmer temperatures aloft and poor
midlevel lapse rates have limited MLCape values to only around 1000
J/kg with notable inhibition still analyzed. However, forced ascent
ahead of the inverted shortwave along with some increasing
instability should allow more prevalent deep convection to form over
higher terrain areas of SE CA later this afternoon. High resolution
output is not particularly bullish on coverage of storms through the
western CWA, though very weak steering flow, muted DCape, and high
freezing levels would promote efficient rain producers for any
storms that can develop necessitating a low-moderate confident flash
flood watch.
Further east into central Arizona, convective prospects for the
remainder of the day still appear quite low. A combination of large
scale sinking motion behind the inverted trough along with
convectively overturned environment, minimal DCape, and drier air
advecting into the H7 layer will likely preclude in situ storm
development. Even distant storms will have difficulty producing
stronger outflows, so propagating storms will likely decay quite
quickly off of high terrain initiation points. Thus, only the far
eastern and southern fringes of the forecast area would stand
chances for rainfall into Thursday morning.
For the remainder of the week, operational and ensemble models are
in good agreement that the center of the subtropical H5 high will
reconfigure and intensify from the four corners into far southern AZ
in response to a shortwave progressing through the Great Basin.
While enough moisture will still be lingering in the area from
recent surges/outflows, the atmospheric column will be undergoing a
general drying while steering flow would be directing high terrain
convective elements away from the forecast area. Outside of the
significantly reduced convective activity, the other consequence of
this pattern shift will be warming temperatures with excellent
confidence that lower elevation communities will once again approach
afternoon highs near or above 110F.
As the northern stream trough exits into the plains, the entire
pattern will transition back to a favorable setup for storms
propagating back into lower elevations. In fact, operational
guidance shows a progression almost identical to the past week where
the H5 high center migrates into southern Colorado while a backdoor
front and trailing vorticity invigorate inverted troughs directed
towards southern AZ. Large convective complexes over Sonora will
undoubtedly push moist outflow north and set the stage for numerous
strong storms into central AZ. There's still much uncertainty on
which day would be the most convectively active, however all signs
suggest sometime during the middle of next week will feature very
prominent and widespread thunderstorm impacts.
&&
.AVIATION...Updated at 1851 UTC
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Scattered showers are now well to the west of the Phoenix area
across southwest Arizona pushing toward southeast California.
Visible satellite imagery at this hour shows widespread cloud
coverage across the western deserts towards the Colorado River
Valley while a clearing trend begins to push into the Valley.
Westerly winds will continue this afternoon with a few gusts into
the teens possible. By early this evening, model guidance shows
outflows from convection to the southeast approaching the Valley
terminals. Confidence in the current timing of this outflow
reaching the terminals is low as guidance varies on this subject.
Confidence in any convection occurring across the Valley remains
low so have not included anything into the TAFs. Variable amounts
of mid and high level clouds will continue through the TAF period
with ceilings generally remaining aoa 10 kft.
Southeast California/Southwest Arizona including KIPL and KBLH:
Scattered showers continue to fizzle out across southwest Arizona
as they continue to move into an area of less instability. A
vicinity shower can't be ruled out at KBLH as this area of
decaying showers progresses to the west so have VCSH in the TAF.
Southerly winds will continue to persist at KBLH while KIPL is
expected to maintain a southeasterly component. Later this
afternoon into early this evening, convection is expected to
develop across portions of southeast California as an inverted
trough progresses westward, so have decided to add VCSH to the
TAFs at both terminals. Variable amounts of mid and high level
clouds will continue through today with ceilings expected to
remain aoa 10 kft.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Saturday through Wednesday:
Thunderstorms and wetting to be mostly limited to higher terrain
areas of the eastern districts through the weekend, however will
spread back westward towards the middle of next week. Temperatures
will warm to well above average levels this weekend, then settle
back near normal next week as moisture increases. With the rising
temperatures, minimum humidities will decline as well, but should
remain in the teens. By the middle of next week, minimum humidity
levels closer to 20-25% will be more common. Overnight recovery
should be mostly fair to good. Outside of any outflow boundaries,
winds will not be much of an issue with respect to fire weather.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...Flash Flood Watch until 11 PM PDT this evening for CAZ560-561-
568-570.
&&
PREVIOUS DISCUSSION...MO
AVIATION...Smith
FIRE WEATHER...MOIn the hours before
Local storm report, Jul 24, 12:05 PM MST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1205 PM MST WED JUL 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM FLASH FLOOD 7 N COTTONWOOD VISITOR 33.85N 115.78W
07/23/2019 RIVERSIDE CA OTHER FEDERAL
DELAYED REPORT. FLOODING ALONG PINTO BASIN ROAD. DEBRIS
HAD TO BE CLEANED OFF ROAD SURFACE FROM MILEPOST 17 TO
21. REPORT FROM NATIONAL PARK SERVICE. TIMING BASED ON
INFOMATION OBTAINED FROM PARK SERVICE AND FROM RADAR.
&&
MSSpecial weather statement, Jul 24, 4:55 PM MST, 56 minutes before
Special Weather Statement National Weather Service Phoenix AZ 455 PM MST Wed Jul 24 2019 AZZ556-558-560-562-563-250045- Southeast Gila County AZ-Tonto Basin AZ-San Carlos AZ-Globe/Miami AZ- Pinal/Superstition Mountains AZ- 455 PM MST Wed Jul 24 2019 ...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 545 PM MST... At 455 PM MST, Doppler radar was tracking a strong thunderstorm near Globe, moving northwest at 15 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Globe, Miami, Cutter, Central Heights-Midland City, Claypool and Inspiration. This includes the following highways... US Highway 60 between mile markers 241 and 262. AZ Route 70 between mile markers 253 and 259. AZ Route 77 between mile markers 164 and 170. LAT...LON 3340 11059 3326 11074 3344 11103 3363 11080 TIME...MOT...LOC 2355Z 133DEG 15KT 3339 11073 AD
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 5:23 PM MST | Areal Flood Advisory | PSR | Gila | 3 hr |
| Jul 24, 6:14 PM MST | Dust Storm Warning | PSR | Pinal | 55 min |
| Jul 24, 6:19 PM MST | Special Weather Statement | PSR | Gila | 41 min |
| Jul 24, 7:23 PM MST | Special Weather Statement | PSR | 52 min | |
| Jul 25, 12:28 PM MST | Special Weather Statement | PSR | Gila | 32 min |
| Jul 25, 2:57 PM MST | Special Weather Statement | PSR | Gila | 33 min |
| Jul 25, 3:25 PM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Jul 25, 4:18 PM MST | Special Weather Statement | PSR | 42 min | |
| Jul 25, 4:57 PM MST | Areal Flood Advisory | PSR | La Paz | 2 hr |
| Jul 25, 4:59 PM MST | Special Weather Statement | PSR | 46 min |
Nearby
Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.